Antithrombotic Medications Increase Risk of Bleeding Following Tooth Extraction

According to a recent study, antithrombotic medications may cause more bleeding following tooth extraction. Oral cleanliness, age, and the number of teeth extracted all have an impact on this outcome.

Antithrombotic Medications Increase Risk of Bleeding Following Tooth Extraction
Photo: Tooth Extraction Procedure | InStyleHealth


A retrospective case-control study was undertaken with 200 patients who underwent tooth extractions, half of whom were using antithrombotic medications. Following 30 minutes of mechanical compression with a gauze, postoperative bleeding was classified as oozing or significant hemorrhage.

Patients who were administered antithrombotic medicine and controls, respectively, experienced bleeding in 27 percent and 9% of the time (p0.01). Patients receiving antithrombotic medications had a higher relative amount of bleeding (p=0.028).

After that, the researchers used logistic regression analysis to find potential risk variables for post-extraction bleeding in antithrombotic drug patients. After controlling for covariates, age (OR, 2.824, 95 percent confidence interval [CI], 1.073–7.434; p=0.036) and the number of extracted teeth (OR, 5.268, 95 percent confidence interval [CI], 1.358–20.437) were observed to increase the likelihood of bleeding incidents.

Although these increases in risk, bleeding was still uncommon. “The current analysis offered clinical evidence to support the consensus that tooth extraction without ceasing anticoagulant or antiplatelet medicines is safe and feasible,” the researchers wrote.

"Of course, prospective studies with a bigger sample size are required to further investigate the risk factors of tooth extraction bleeding in anticoagulant individuals," researchers noted.


Source: J Dent Sci 2021;doi:10.1016/j.jds.2021.10.005

Previous Post Next Post